Warfarin Use Associated with Increased Fracture Risk

By: Alere Staff
Publication Date: Thu, 03/08/2012

The Archives of Internal Medicine’s January 2006 issue warned that long-term warfarin led to a 25% increase in bone fractures. Researchers out of Washington University’s School of Medicine out of St. Louis evaluated more than 15,000 hospitalized patients on warfarin for atrial fibrillation.

Warfarin’s interference with vitamin K’s role in clotting placed elderly patients at risk. Dr. Brian Gage, the study’s lead investigator stated, “Long-term use of warfarin -- longer than one year -- led to a 25 percent increase in the incidence of fracture." Patients on warfarin less than a year were not at risk of bone fractures due to warfarin therapy.1

Atrial fibrillation is an age-related disease as is osteoporosis. The average age of the study patients was 80 years old. Maintaining a therapeutic International Normalized Ratio (INR) value limits unnecessary risk of excessive bleeding for those at risk for falling. More frequent testing has been proven to reduce major bleeding in patients taking warfarin overly traditional testing cycles.

Medications used to strengthen bones carry their own side effects and may interact with warfarin. Bring your questions to your doctor’s office to discuss the most effective way to balance warfarin therapy and manage osteoporosis.

  1. Gage BJ, Birman-Deych E, Radford M, Nilasena DS, Binder EF. Risk of osteoporotic fracture in elderly patients taking warfarin: results from the National Registry of Atrial Fibrillation 2. Archives of Internal Medicine January 23, 2006;166:241-246.